Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Forks, ND

June 10, 2021Douglas County, Minnesota

NWS Grand Forks, ND issued this special weather statement at Jun 10, 2021, 4:23 AM CDT for Douglas County, Minnesota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2021, 4:23 AM CDT (09:23 UTC)
Expired
Jun 10, 2021, 5:00 AM CDT
In force
37 min
Issued by
NWS Grand Forks, ND

County Douglas County, MN

The radar

The Minneapolis radar (KMPX), 207 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2021-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 765 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2021-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
765 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
2305 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

891 
WWUS83 KFGF 100923
SPSFGF

Special Weather Statement
National Weather Service Grand Forks ND
423 AM CDT Thu Jun 10 2021

MNZ031-101000-
East Otter Tail-
423 AM CDT Thu Jun 10 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OTTER TAIL
COUNTY...

At 423 AM CDT, a strong thunderstorm was located near Urbank, or 31
miles east of Fergus Falls, moving east at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Parkers Prairie, Urbank, Almora and Wrightstown. 

LAT...LON 4622 9561 4628 9515 4611 9515 4611 9558
TIME...MOT...LOC 0923Z 266DEG 34KT 4614 9545 

$$

Riddle

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jun 10, 4:18 AM CDT, 5 minutes earlier.

Area forecast discussion, Jun 10, 4:18 AM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
418 AM CDT Thu Jun 10 2021

.SHORT TERM...(Today through Friday)
Issued at 343 AM CDT Thu Jun 10 2021

Short term hazards include patchy morning fog, strong to severe
thunderstorms today into early Friday, and hot conditions today.

Today:

Morning thunderstorms within WC MN continue to feed off of the
moderate instability forced along the stalled cold front from a
subtle LLJ. They continue to periodically show signals of periodic
hail production, likely owing to the instability and steep lapse
rates in place. Not expecting severe criteria hail with this early
morning activity, but it can't be ruled out to see brief push in
updraft strength to produce some isolated quarter sized hail.
Other than hail, brief downpours and frequent lightning may
accompany storms. This activity is expected to end around sunrise
within WC MN.

Further north this morning, low stratus continues to invade
NE ND into far NW MN as sufficient CAA behind yesterday's fropa
sustains. Fed by a northeasterly flow, areas within the Devils
Lake basin are seeing patchy fog as this stratus deck runs into
rising terrain/upslope. Fog should lift around sunrise with
stratus diminishing around mid to late morning. Unlike winter post
fropa stratus, fairly confident morning clouds will diminish as
winds veer halting CAA, helping BL mixing to ensue this afternoon.

The stalled cold front in the southern Valley this morning will
gradually retreat northward to around the I-94 corridor. This
front will help pool moisture with dew points locally higher, over
65 F. This higher moisture will combine with strong daytime
heating into the mid to upper 90s to make for hot, humid
conditions with heat indices near or exceeding 100 F. This
combined with a lack of wind has nudged the issuance of a heat
advisory for the southern Valley and WC MN, including the Fargo-
Moorhead metro.

Near this front, strong instability is expected with this moisture
underneath an EML/steep lapse rates. As temps near convective
temps, the front and WC MN terrain may provide just enough sfc
convergence to spark some isolated afternoon thunderstorms. Shear
is expected to be weak during this afternoon, although some
isolated instances of hail and gusty winds may be possible due to
instability and steep lapse rates.

Tonight - Friday:

Later tonight, there is strong consensus within the model suite of
a mature squall line to move east across the Dakotas ahead of a
strong upper trough. This squall line is expected to enter the
eastern Dakotas by 10 PM. Guidance differs in maintenance of the
line through the CWA due to the eventual expectation of
diminishing instability to feed convection, although forcing
should be a plenty. At any rate, this squall line is expected to
house severe wind gusts over 60 mph and some hail, it just remains
uncertain how far east into the CWA these hazards will push into
the CWA. There may also be enough low level shear to promote some
potential for QLCS type mesovortex development, bringing at least
a non-zero chance for embedded tornadoes, especially with any
segment of the line than aligns itself more east-west oriented
while traveling northward.

Getting into Friday, the decaying/diminished squall line is
expected to be somewhere within the CWA. A trailing cold front
assoc with the strong upper trof should push through the CWA. This
will be something to watch on Friday given the amount of
energy aloft. Should the front align with peak heating and
instability be sufficient, additional strong or severe thunderstorms
may be possible. Best chance for this looks to be in far NW/NC MN.
Otherwise, gusty westerly winds will prevail behind the front
Friday.

.LONG TERM...(Friday night through Wednesday)
Issued at 343 AM CDT Thu Jun 10 2021

Overall model ensembles in good agreement with major weather
features this weekend into first half of next week.  Expecting a
quiet period.  Only potential impacts will be fire weather Saturday
through next Wednesday as potential lowest RH values reach the low
20s to low 30s percent range and winds may be strong enough this
weekend to push fire weather to near critical conditions and again
next Tuesday and Wednesday.

Frontal system will exit the area early Friday evening and drier air
will move in with west winds Friday night and the weekend is
looking good with a west wind and dry airmass in place. 500 mb low
looks far enough north and airmass too dry for afternoon/evening
showers/t-storms Saturday and Sunday as the upper low moves toward
Thompson Manitoba. Sunday night into Monday will see upper
low/shortwave move southeast into the Great Lakes region and high
pressure will be over Manitoba keeping our area dry.

As the short wave drops southeast the 500 mb ridge will build back
north as 5910m 500 mb heights reach into southern Saskatchewan and
into central the Dakotas Tuesday and Wednesday.  Temperatures will
begin to climb back into the 90s for many areas for highs
Wednesday. NBM spread is quite large though from possible low
100s to around 90.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1151 PM CDT Wed Jun 9 2021

Low stratus is spreading south across northeast ND and will
overspread TAF sites KDVL, KGFK, and KTVF within the first 2
hours of the TAF period and eventually reaching KBJI for a period
around or shortly after sunset. It may come close to KFAR, but
indications are with guidance it remains north. Within this
stratus MVFR ceilings are widespread and there are pockets of IFR
ceilings that will mainly impact KDVL. Fog may also develop during
the first 6hr of the TAF period, but coverage/impacts are less
certain and if this occurs is more likely at KDVL around 10-12Z.
Daytime heating and shifting flow should help erode this stratus
and lift any fog by midday Thursday, with VFR returning. Winds
increase in eastern ND from the east-southeast and some gusts
20-25kt will be possible from the afternoon into the evening. The
next system could bring a widespread thunderstorm event to the
region, but timing favors activity spreading into eastern ND after
the 06Z TAF period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
     for NDZ039-049-052-053.

MN...Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
     for MNZ003-029>032-040.

SHORT TERM...CJ
LONG TERM...Riddle
AVIATION...DJR
Hazardous weather outlook, Jun 9, 8:05 PM CDT, 8 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
805 PM CDT Wed Jun 9 2021

MNZ001>004-007-027-029>031-040-NDZ006>008-014>016-024-026>030-038-
039-049-052>054-110115-
West Polk-Norman-Clay-Kittson-West Marshall-West Becker-Wilkin-
West Otter Tail-East Otter Tail-Grant-Towner-Cavalier-Pembina-
Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-
Traill-Barnes-Cass-Ransom-Sargent-Richland-Western Walsh-
805 PM CDT Wed Jun 9 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A line of severe thunderstorms may move into eastern ND and parts
of northwest and west central MN late Thursday night through
Friday morning. 60 mph winds or greater and quarter size hail
should be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ005-006-008-009-013>017-022>024-028-032-110115-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-East Becker-Wadena-
805 PM CDT Wed Jun 9 2021

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 10, 12:52 AM CDT, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1252 AM CDT Thu Jun 10 2021

MNZ029-040-NDZ053-100645-
Grant MN-Wilkin MN-Richland ND-
1252 AM CDT Thu Jun 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRANT...SOUTHEASTERN
WILKIN AND SOUTHERN RICHLAND COUNTIES UNTIL 145 AM CDT...

At 1252 AM CDT, Doppler radar was tracking strong thunderstorms
extending from near Wyndmere to near Sonora. Movement was east at 15
mph.

Nickel size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Wahpeton, Breckenridge, Hankinson, Wyndmere, Fairmount, Mooreton and
Campbell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4594 9626 4602 9627 4602 9657 4595 9657
      4596 9687 4623 9726 4633 9728 4645 9679
      4593 9611
TIME...MOT...LOC 0552Z 264DEG 12KT 4632 9715 4601 9674

CJ
Special weather statement, Jun 10, 3:17 AM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
317 AM CDT Thu Jun 10 2021

MNZ029>031-100915-
East Otter Tail MN-Wilkin MN-West Otter Tail MN-
317 AM CDT Thu Jun 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTTER TAIL AND
SOUTHEASTERN WILKIN COUNTIES UNTIL 415 AM CDT...

At 316 AM CDT, Doppler radar was tracking a strong thunderstorm over
Everdell, or 11 miles east of Wahpeton, moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Foxhome around 320 AM CDT.
  Carlisle around 330 AM CDT.
  Elizabeth around 335 AM CDT.
  Fergus Falls around 340 AM CDT.
  Underwood around 355 AM CDT.

Other locations impacted by this storm include Fergus Falls Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4612 9646 4638 9649 4649 9553 4622 9547
TIME...MOT...LOC 0816Z 261DEG 31KT 4628 9637

Riddle
Special weather statement, Jun 10, 4:23 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
423 AM CDT Thu Jun 10 2021

MNZ031-101000-
East Otter Tail-
423 AM CDT Thu Jun 10 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OTTER TAIL
COUNTY...

At 423 AM CDT, a strong thunderstorm was located near Urbank, or 31
miles east of Fergus Falls, moving east at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Parkers Prairie, Urbank, Almora and Wrightstown.

LAT...LON 4622 9561 4628 9515 4611 9515 4611 9558
TIME...MOT...LOC 0923Z 266DEG 34KT 4614 9545

Riddle

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 12:52 AM CDTSpecial Weather StatementFGFRichland53 min
Jun 10, 3:43 AM CDTHeat AdvisoryFGFCass, Ransom, Richland, Sargent16 hr
Jun 10, 3:17 AM CDTSpecial Weather StatementFGFOtter Tail, Wilkin58 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.